Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 227, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2005, 3:38 PM CDT for Ellis County, Rush County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2005, 3:38 PM CDT (20:38 UTC)
- Expired
- Aug 19, 2005, 4:40 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:50 PM CDT | HAIL 1 | 6 Wnw Schoenchen, KS | WIND GUSTED TO NEAR 50 MPH. |
| Aug 19, 3:52 PM CDT | HAIL 1 | 5 Ne Mccracken, KS | |
| Aug 19, 4:00 PM CDT | HAIL 0.88 | 10 W Schoenchen, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 192039 SVRDDC KSC051-165-192130- /O.NEW.KDDC.SV.W.0227.050819T2038Z-050819T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 338 PM CDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ELLIS COUNTY IN CENTRAL KANSAS. NORTHWESTERN RUSH COUNTY IN CENTRAL KANSAS. * UNTIL 430 PM CDT * AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF LIEBENTHAL...MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHERN ELLIS COUNTY... RURAL AREAS OF NORTHWESTERN RUSH COUNTY... LIEBENTHAL... SCHOENCHEN... ANTONINO... MUNJOR... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR RUSH COUNTY. LAT...LON 3853 9955 3857 9931 3884 9917 3892 9959 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 192058 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 358 PM CDT FRI AUG 19 2005 KSC051-165-192130- /O.CON.KDDC.SV.W.0227.000000T0000Z-050819T2130Z/ ELLIS KS-RUSH KS- 358 PM CDT FRI AUG 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN ELLIS AND NORTHWESTERN RUSH COUNTIES UNTIL 430 PM CDT... AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF LIEBENTHAL...AND MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHERN ELLIS COUNTY... RURAL AREAS OF NORTHWESTERN RUSH COUNTY... LIEBENTHAL... SCHOENCHEN... ANTONINO... MUNJOR... TOULON... AT 352 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL 5 MILES NORTHEAST OF MCCRACKEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3853 9955 3857 9931 3884 9917 3892 9959 $$ & LACY
000 WWUS53 KDDC 192140 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 438 PM CDT FRI AUG 19 2005 KSC051-165-192148- /O.EXP.KDDC.SV.W.0227.000000T0000Z-050819T2130Z/ ELLIS KS-RUSH KS- 438 PM CDT FRI AUG 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES HAS EXPIRED AT 430 PM CDT... AT 438 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3853 9955 3857 9931 3884 9917 3892 9959 $$ & GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:02 AM CDT, 12 hours 36 minutes earlier.
Area forecast discussion, Aug 19, 3:02 AM CDT, 12 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 302 AM CDT FRI AUG 19 2005 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES INCLUDE, IF, WHEN AND WHERE TSRA WILL FIRE TODAY AND TGT AND EVEN SATURDAY AND OF COURSE MAX TEMPS. LONG AWAITED FRONT WAS STILL UP IN THE DAKOTAS THIS MORNING. THE PUSH ASSOCIATED WITH A RATHER STOUT S/WV THROUGH MOVING ACROSS SOUTHERN CANADA HAS BEEN DELAYED AND LOOKS LIKE THE BIGGEST PUSH WILL BE EAST AND NOT SOUTH. THE FRONT WILL BE ONE PLAYER IN THE SENSIBLE WEATHER DURING THE NEXT 24 TO 36 HOURS. OTHER INGREDIENTS WILL BE S/WV FEATURES IN THE SOUTHERN BRANCH OF THE WESTERLIES THAT EXTENDS FROM NORTHERN MEXICO, NORTHEAST INTO THE CENTRAL PLAINS. TSRA HAVE BEEN ACTIVE OVERNIGHT IN EASTERN NEW MEXICO. ANOTHER S/WV FEATURE WAS INDICATED BY BOTH 00Z UPPER AIR ANALYSIS AND WV IMAGES. THIS SYSTEM WAS OVER SOUTHERN CALIFORNIA AND WAS MOVING NORTHEAST AT ABOUT 10 KNOTS. THE GOING FORECAST HAD 20 TO 30 POPS FOR LATE TODAY AND TONIGHT ACROSS MUCH OF THE CWA. THIS THINKING APPEARS TO BE ON TRACK. I DID LOWER MAX TEMPS A LITTLE FROM EHA TO HYS BASED MORE ON CLOUD COVER THAN ANYTHING ELSE. THE DAKOTAS FRONT SHOULD BE MOVING INTO THE NORTHERN CWA LATER THIS EVENING. AHEAD OF THIS THERE SHOULD BE A RATHER UNSTABLE ATMOSPHERE. IF A SOUTHERN BRANCH FEATURE SHOULD REACH THIS AREA AS THE FRONT ARRIVES, TSRA MAY BE A BIT MORE WIDESPREAD THAN I HAVE INDICATED. GUIDANCE TEMPS OFFERS LITTLE HELP FOR SATURDAY AS EACH MODEL TEMP IS QUITE A BIT DIFFERENT FROM ONE TO ANOTHER. I DID RAISE TEMPS BASED ON 1) ALL MODELS ARE MUCH WARMER AND 2) THE FRONT JUST ISNT QUITE AS STRONG (AT LEAST THE PUSH) AS THE PREVIOUS ONE LAST WEEKEND. CLOUD COVER WILL BE THE BIG CONTRIBUTING FACTOR IN LIMITING WARMING. TSRA LOOKS TO FIRE AGAIN SATURDAY AFTERNOON WITH HIGH THETAE AIR POOLING NORTH OF THE BOUNDARY. WITH HEATING AND THE APPROACH OF ANOTHER S/WV TROUGH STORMS SHOULD FIRE ALONG AND EVEN ELEVATED NORTH OF THE FRONT. DAYS 3-7... AGAIN DID NOT MAKE MUCH IN THE WAY OF CHANGES TO THE GOING EXTENDED. GFS HAS NOT BEEN VERY CONSISTENT WHILE IT LOOKS LIKE THE ECMWF HAS SHOWN SOME OVER THE LAST FEW MODEL RUNS. MAIN PROBLEM IN THE EXTENDED WILL BE AMOUNT OF LOWER CLOUDS THAT LINGER OVER AREA AND THEIR EFFECT ON TEMPERATURES. BOTH GFS AND ECMWF DO SHOW WINDS REMAINING EAST TO SOUTHEAST MONDAY AND THROUGH MUCH OF TUESDAY. THEY ALSO SHOW FAIRLY HIGH LOW LEVEL RHS. IF THIS VERIFIES...TEMPERATURES COULD STAY IN THE 70S OVER SOME AREAS...SO HAVE KEPT HIGHS MAINLY IN THE LOWER 80S AND EVEN LOWERED A FEW DEGREES FOR MON AND TUE. COULD ALSO SEE SOME SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AROUND AS WELL...BUT THE FRONT MAY MAKE IT FAR ENOUGH SOUTH THAT MOST OF THE PRECIP WILL ONCE AGAIN OCCUR IN OK. SOUTHERLY WINDS AND SOUTHWESTERLY FLOW ALOFT SETUP OVER AREA FOR MIDWEEK. THIS IS OUT AHEAD OF NEXT TROUGH AND ASSOCIATED COLD FRONT THAT WILL BE MOVING THROUGH SOMETIME LATE THURSDAY OR EVEN FRIDAY. I BOOSTED HIGHS A FEW DEGREES TO AROUND 90 THEN FOR WEDNESDAY AND THURSDAY AND KEPT IN A SMALL CHANCE FOR THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 67 88 61 / 20 30 30 30 GCK 96 65 86 60 / 20 20 30 30 EHA 96 63 86 61 / 20 30 40 40 LBL 97 67 88 61 / 20 30 40 40 HYS 96 65 83 60 / 30 30 20 20 P28 101 72 91 65 / 20 30 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && 07/28
Hazardous weather outlook, Aug 19, 4:47 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 447 AM CDT FRI AUG 19 2005 KSZ030-031-043>046-061>066-074>081-084>090-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 447 AM CDT FRI AUG 19 2005 /347 AM MDT FRI AUG 19 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS...SOUTH CENTRAL KANSAS...CENTRAL KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AFTERNOON HEATING AND THE APPROACH OF A COOL FRONT AND UPPER DISTURBANCE SHOULD ALLOW AT LEAST WIDELY SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE CHANCE FOR SEVERE WEATHER WILL BE SMALL HOWEVER. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE AFTER 3 PM IN THE HAYS AREA AND PERHAPS AS FAR AS GARDEN CITY AND DODGE CITY BY 6 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COOL FRONT WILL SLIDE SOUTH INTO NORTHERN OKLAHOMA LATE TONIGHT AND SATURDAY. EVEN THOUGH HIGH TEMPERATURES ON SATURDAY WILL BE COOLER THAN FRIDAYS HIGHS, THE ATMOSPHERE WILL BECOME UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS. ANY THUNDERSTORM THAT DEVELOPS LATE SATURDAY AND SATURDAY EVENING COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 19, 3:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 8 S NEKOMA 38.35N 99.44W
08/19/2005 0.88 INCH RUSH KS PUBLIC
0315 PM HAIL 2 S NEKOMA 38.44N 99.44W
08/19/2005 1.00 INCH RUSH KS LAW ENFORCEMENT
&&
LRUTHILocal storm report, Aug 19, 3:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 N BURDETT 38.27N 99.53W
08/19/2005 1.00 INCH PAWNEE KS PUBLIC
WIND GUSTED TO 70 MPH.
0250 PM TSTM WND DMG 6 N BURDETT 38.28N 99.53W
08/19/2005 PAWNEE KS PUBLIC
WIND ESTIMATED AT 60 MPH BLEW TRAMPOLINE INTO CEDAR
TREES.
0310 PM HAIL 10 NNE BURDETT 38.32N 99.45W
08/19/2005 1.50 INCH PAWNEE KS PUBLIC
&&
LRUTHIThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:34 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 41 min |
| Aug 19, 2:53 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 52 min |
| Aug 19, 3:12 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 40 min |
| Aug 19, 3:31 PM CDT | Tornado Warning | DDC | Rush | 44 min |
| Aug 19, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 19 min |
| Aug 19, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.